Encephalitozoon intestinalis: A Rare Cause of Diarrhea in an Allogeneic Hematopoietic stem cell Transplantation (HSCT) Recipient Complicated by Albendazole-Related Hepatotoxicity

Turk J Hematol.2013 Jun;30(2):204-208.

Şıvgın, Serdar; Eser, Bülent; Kaynar, Leylagül; Kurnaz, Fatih; Şıvgın, Hülya; Yazar, Süleyman; Çetin, Mustafa; Ünal, Ali

Department of Hematology and Stem Cell Transplantation, Erciyes University, Kayseri, Turkey.

 

Abstract:

A 50-year-old male patient previously diagnosed with acute myelomonocytic (M4) leukemia in July 2009 underwent allogeneic hematopoietic stem cell transplantation (allo-HSCT). During the pre-transplant period complete blood count (CBC), liver and renal function tests, coagulation tests, and other parameters were normal. On the first day of transplantation teicoplanin (400 mg d-1 for the first 3 d, and then 400 mg d-1) and caspofungin (first dose was 1×70 mg d-1, followed by 1×50 mg d-1) were started intravenously due to white plaques and oropharyngeal candidiasis in the patient’s mouth and perianal erythema. On the 14th d of transplantation watery diarrhea occurred, along with abdominal discomfort, nausea, and fatigue. Stool examination was negative for findings of bleeding. Investigation of Microsporidia confirmed a rare pathogen Encephalitozoon intestinalis in the patient’s stool sample via species-specific immunofluorescence antibody (IFA) assay and albendazole treatment was started at a dose of 2×400 mg d-1. On the 5th d of albendazole treatment (d 18 of treatment) liver function test (LFT) results began to deteriorate. As LFT results continued to deteriorate, albendazole was withdrawn on the 7th d of treatment. Biopsy was performed on the 22nd d of transplantation and histopathological analysis confirmed the diagnosis of toxic hepatitis. LFT results began to decrease after withdrawal of albendazole treatment. On the 13th d of albendazole treatment all LFT values returned to normal. The presented allo-HSCT case had a rare pathogenic agent (E. intestinalis) that caused diarrhea, as well as hepatotoxicity due to albendazole treatment. This is the first reported case of E. intestinalis diagnosed via IFA in Turkey.

 

Contact:

Assist. Prof. Serdar Sivgin, MD
Department of Hematology and Stem Cell Transplantation,
Erciyes University,
Kayseri, Turkey.
e-mail:drssivgin@gmail.com

Serdar Sivgin

Multiselect Ultimate Query Plugin by InoPlugs Web Design Vienna | Webdesign Wien and Juwelier SchönmannMultiselect Ultimate Query Plugin by InoPlugs Web Design Vienna | Webdesign Wien and Juwelier Schönmann